Hail, Morgan
- When
- June 20, 5:35 PM MST
- Where
- Morgan County, 0.87 mi SE of Snyder
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -103.570
Very large hail, ranging in size from quarter to baseball size, hammered parts of Morgan and Washington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Very large hail, ranging in size from quarter to baseball size, hammered parts of Morgan and Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 20, 2:25 PM MST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT SUN JUN 20 2010
.SHORT TERM...THIS MORNING'S BOUNDARY CURRENTLY LOCATED ALONG
FOOTHILLS INTO NORTHERN EL PASO AND SOUTHERN LINCOLN COUNTIES.
SURFACE DEWPOINTS ACROSS PLAINS MAINLY IN THE 60S WITH 50S ALONG
FRONT RANGE. STRATUS HAS DISSIPATED ALONG FRONT RANGE AND ADJACENT
PLAINS...WITH A SOLID BATCH EAST OF A NEW RAYMER TO FORT MORGAN TO
LIMON LINE. LATEST LAPS ANALYSIS SHOWING IMPRESSIVE CAPES NEARING
3000 J/KG WITH THE HIGHEST VALUES ALONG FRONT RANGE. STILL SOME CIN
MOST AREAS...THOUGH HAS BEEN ON THE DECREASE THE PAST FEW HOURS.
FAVORABLE SHEAR WITH EAST TO SOUTHEAST SURFACE WINDS AND MODERATE
SOUTHWEST FLOW ALOFT. ISOLATED CONVECTION BEGINNING TO FIRE ALONG
THE BOUNDARY ACROSS LINCOLN COUNTY...WITH A FEW HIGH BASED CELLS
ALONG FOOTHILLS OF LARIMER AND BOULDER COUNTIES. TORNADO WATCH
RECENTLY ISSUED FOR PORTIONS OF PLAINS. FORECAST SOUNDINGS STILL
SHOW MID LEVEL CAP IN PLACE INTO THE EVENING. STORMS COULD HAVE A
DIFFICULT TIME SURVIVING ONCE THEY MOVE ONTO THE PLAINS...AND MAY
NEED TO GET ASSISTANCE FROM BOUNDARIES. IN ADDITION TO TORNADO
THREAT...OTHER CONCERNS ARE LARGE HAIL AND WIND GUSTS. CURRENT
INTEGRATED PRECIPITABLE WATER VALUES SHOW VALUES HAVE INCREASED TO
AROUND .85 OF AN INCH. SO HEAVY RAIN COULD BE A PROBLEM AS WELL.
FURTHER WEST...AIRMASS MUCH DRIER THOUGH UNSTABLE WITH ISOLATED HIGH
BASED STORMS ACROSS MOUNTAINS INTO THE EVENING. MODELS SHOW STORM
THREAT ACROSS AREA UNTIL MIDNIGHT AROUND MIDNIGHT...THOUGH COULD
LINGER A FEW HOURS PAST MIDNIGHT NORTHEAST CORNER. SKIES TO CLEAR
MOST AREA AFTER MIDNIGHT. BUT BOUNDARY LAYER WIND AND HUMIDITY PROGS
SUGGEST POTENTIAL FOR STRATUS AND SOME FOG ACROSS PLAINS OVERNIGHT.
WILL KEEP FAR EASTERN ZONES MOSTLY CLOUDY INTO THE MORNING HOURS.
PARTLY CLOUDY FURTHER WEST AS DRAINAGE WINDS EXPECTED TO DEVELOP.
ON MONDAY...SOUTHWEST FLOW ALOFT CONTINUES WITH MAINLY DRY
CONDITIONS ACROSS MOUNTAINS. SURFACE LOW EXPECTED TO DEVELOP
ACROSS EASTERN COLORADO BY 18Z WITH LOW LEVEL SOUTHEAST FLOW. THIS
SHOULD KEEP LOW LEVEL MOISTURE IN PLACE ACROSS PLAINS. FORECAST
SOUNDING SHOW CAPES AROUND 2000 J/KG ACROSS AREA BY 00Z ALONG WITH
MID LEVEL CAP AND SOME CIN. MODELS DO SHOW WEAK SHORTWAVE MOVING
ACROSS AREA DURING THE AFTERNOON...WHICH SHOULD HELP BREAK CAP. WILL
MAINTAIN THE SLIGHT CHANCE POPS FOR NOW. SOME SEVERE STORMS POSSIBLE
GIVEN THE SHEAR AND CAPE WITH HAIL THE MAIN THREAT. BRIEF HEAVY RAIN
ALSO POSSIBLE AS PRECIPITABLE WATER VALUES FORECAST TO BE AROUND
EIGHT TENTHS OF AN INCH DURING THE AFTERNOON. TEMPERATURE AND
THICKNESS PROGS AS WELL AS GUIDANCE SUGGEST HIGHS IN THE 80S ACROSS
PLAINS WITH 60S AND 70S MOUNTAINS. CURRENT TEMPERATURE GRIDS APPEAR
A BIT WARM AND MADE A FEW ADJUSTMENTS.
.LONG TERM...MODERATE BUT VERY DRY SOUTHWEST FLOW ALOFT WILL PREVAIL
THROUGH TUESDAY. AT THE SAME TIME...LOW LEVEL MOISTURE WILL REMAIN
IN PLACE ACROSS THE PLAINS. THIS WILL LEAD TO A VERY UNSTABLE
AIRMASS INTO MONDAY EVENING WITH CAPES OF 2000-3000 J/KG IN A
STRONGLY SHEARED ENVIRONMENT. AGAIN...WE WILL HAVE TO BREAK THROUGH
THE CAP BUT IF WE DO...EXPECT A ROUND OF SEVERE WEATHER ACROSS THE
PLAINS THROUGH MONDAY EVENING. ON TUESDAY...LOW LEVEL MOISTURE IS
ADVERTISED TO BE MORE LIMITED. HOWEVER...IF MCS DEVELOPS ACROSS
NEBRASKA AGAIN MONDAY NIGHT THAT WILL LEAD TO ANOTHER SURGE OF
MOISTURE RICH AIR FROM THE NORTHEAST. AS A RESULT...WE WILL KEEP
SIMILAR CHANCES OF THUNDERSTORMS AND A THREAT OF SEVERE WEATHER IN
THE FORECAST THROUGH TUESDAY. TEMPERATURES WILL TRY TO WARM TO
90F...BUT ANY SURGES FROM THE NORTHEAST COULD KEEP READINGS IN THE
80S.
ON WEDNESDAY...A STRONGER UPPER LEVEL WAVE MOVES ACROSS THE NORTHERN
PLAINS STATES DURING THE DAY WHICH WILL PUSH A COLD FRONT THROUGH
NORTHEAST COLORADO. AS A RESULT...TEMPERATURES WILL BE SEVERAL
DEGREES COOLER AND MAY NOT REACH 80F IF THE NAM IS RIGHT. THE
CHANCE OF SHOWERS AND THUNDERSTORMS MAY ALSO BE MORE LIMITED BY THE
COOLER BOUNDARY LAYER AIR AND STILL RELATIVELY WARM TEMPS ALOFT. BY
THE LATTER HALF OF THE WEEK...WARMER TEMPERATURES CAN BE EXPECTED
AGAIN WITH A RETURN TO ABOVE NORMAL TEMPERATURES. THE SLIGHT CHANCE
OF THUNDERSTORMS WILL ALSO BE ADDED TO THE MOUNTAINS AS THERE ARE
SOME INDICATIONS THAT A WEAK FLOW OF MOISTURE MAY BEGIN TO ROTATE
INTO THE MOUNTAINS FROM THE DESERT SOUTHWEST.
&&
.AVIATION...ISOLATED THUNDERSTORMS CURRENTLY DEVELOPING ALONG
FOOTHILLS WEST OF THE AREA AIRPORTS. CHANCE FOR A FEW STORMS TO
AFFECT THE AIRPORTS THROUGH AROUND 04Z. GUSTY OUTFLOW WINDS THE MAIN
THREAT...WITH A SLIGHT CHANCE FOR A SEVERE STORM WITH LARGE HAIL.
STORM THREAT MOVES EAST OF AREA AFTER 04Z. VFR CONDITIONS TO PREVAIL
THOUGH CIGS OF 5000-7000 FT AGL WILL AFFECT ILS APPROACHES. CHANCE
FOR MVFR CEILINGS AND VISIBILITIES WITH THE STORMS. EASTERLY WINDS
TO WEAKEN AFTER 04Z AND BECOME SOUTHERLY AS DRAINAGE FLOW DEVELOPS.
SLIGHT CHANCE FOR STRATUS AND IFR CEILINGS BETWEEN 10Z AND 14Z AS
MODELS WEAKEN THE DRAINAGE FLOW. FOR NOW IT APPEARS THAT THE FOG AND
STRATUS SHOULD STAY TO THE NORTH AND EAST OF THE AREA AIRPORTS.
SLIGHT CHANCE OF THUNDERSTORMS AFTER 18Z...THOUGH THE STORMS SHOULD
STAY EAST OF DENVER. SURFACE WINDS TO BECOME SOUTHEAST AFTER 18Z.
&&
.HYDROLOGY...THE SOUTH PLATTE RIVER IS RISING SLIGHTLY AT JULESBURG
BUT IS FORECAST TO CREST LATER TONIGHT AND THEN BEGIN A SLOW FALL
THROUGH TUESDAY. FLOODING OF LOWLAND MEADOWS AND FIELDS WILL
CONTINUE THROUGH AT LEAST TUESDAY...WHILE CONDITIONS IMPROVE FARTHER
WEST TOWARD BALZAC WHERE THE FLOOD ADVISORY SHOULD BE ABLE TO EXPIRE
BY NOON MONDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
...FLOOD ADVISORY FOR THE SOUTH PLATTE RIVER IN EASTERN MORGAN...
WASHINGTON...LOGAN...AND SEDGWICK COUNTIES...
D-L/BARJENBRUCHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1049 AM MDT SUN JUN 20 2010 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1049 AM MDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS MAY DEVELOP OVER NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING. THESE STORMS ARE EXPECTED TO DEVELOP ALONG A BOUNDARY THAT SHOULD SET UP ALONG A LINE FROM NEAR CASTLE ROCK TO LIMON. THERE IS A SIGNIFICANT CAP OF WARM AIR ALOFT WHICH WILL HINDER AND DELAY STORM DEVELOPMENT. HOWEVER...ANY STORMS THAT DO BREAK THROUGH THIS CAP COULD QUICKLY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND A POSSIBLE TORNADO. THE STORMS WILL BE MOVING NORTHEAST ACROSS THE NORTHEAST PLAINS DURING THE COURSE OF THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS BOTH MONDAY AND TUESDAY ACROSS THE PLAINS. ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT TO KEEP A THREAT OF SEVERE STORMS IN THE FORECAST WITH LARGE HAIL THE PRIMARY THREAT. OTHERWISE...WARM...DRY AND BREEZY CONDITIONS WILL PREVAIL IN THE HIGH COUNTRY WITH AN INCREASE IN WILDLAND FIRE DANGER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM ACROSS THE NORTHEAST PLAINS OF COLORADO. D-L/BARJENBRUCH
The Denver radar (KFTG), 101 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233091, 233090, 233083, 233089, 233084, 233076, 233086.